Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 7, NWS Midland/Odessa, TX

July 11, 2018Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 11, 2018, 8:35 AM CDT for Presidio County, Texas. It took effect at Jul 12, 2018, 2:05 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 8:35 AM CDT (13:35 UTC)
In effect from
Jul 12, 2018, 2:05 AM CDT
Expired
Jul 11, 2018, 8:13 PM CDT
In force
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

160 
WGUS44 KMAF 111335
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
835 AM CDT Wed Jul 11 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Previous rainfall from areas upstream have caused river levels to
rise to action stage at Presidio...and is forecast to rise above
flood stage after midnight tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-120534-
/O.NEW.KMAF.FL.W.0007.180712T0705Z-180713T2230Z/
/PIOT2.1.ER.180712T0705Z.180712T1800Z.180713T1030Z.NO/
835 AM CDT Wed Jul 11 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* from late tonight to Friday afternoon, or until the warning is 
  cancelled.
* At  8AM Wednesday the stage was 8.2 feet (2.5 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 10.4 feet (3.2 meters) by tomorrow early 
  afternoon.  The river will fall below flood stage by Friday 
  morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.3 feet (3.1 meters) on 
Sep 17 2011.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    8.2   Wed  8 AM   8.4   8.5   8.8   9.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    2.5   Wed  8 AM   2.6   2.6   2.7   3.0

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
1 follow-up statement
026 
WGUS84 KMAF 120113
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
813 PM CDT Wed Jul 11 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.The Rio Grande at Presidio 6WNW is not expected to reach flood
stage and therefore the Flood Warning has been cancelled. River 
levels may hover around action stage over the next 24 hrs before 
slowly receding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No additional statements are needed at this time.

&&

TXC377-120143-
/O.CAN.KMAF.FL.W.0007.000000T0000Z-180713T2230Z/
/PIOT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
813 PM CDT Wed Jul 11 2018

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  7PM Wednesday the stage was 8.2 feet (2.5 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 8.3 feet (feet 
  meters).  The river will fall to 8.1 feet (2.5 meters) by .
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Oct 20 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    8.2   Wed  7 PM   8.2   8.2   8.2   8.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    2.5   Wed  7 PM   2.5   2.5   2.5   2.5

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 11, 6:32 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 6:32 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 AM CDT Wed Jul 11 2018

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected to continue the next 24 hours with
abundant mid and high clouds, and southerly to southeasterly
winds. Thunderstorms are possible this afternoon into this evening,
and may affect CNM, and to a lesser extent, HOB/PEQ. Given the
scattered nature of storms, have not included mention at this time
due to timing/location uncertainties. However, storms that develop
could be accompanied by heavy rainfall, gusty winds, and frequent
lightning.

&&

.PREV DISCUSSION... /issued 334 AM CDT Wed Jul 11 2018/

DISCUSSION...

An upper ridge over the central CONUS will continue to provide deep
easterly flow over the region today, but the lack of any
discernible shortwave trough moving westward over the area will
likely relegate thunderstorm chances to the western half or so of
the CWA.  The upper ridge will split into two centers in the next
couple of days, with one center over the Four Corners/Great Basin,
and the other over the mid Mississippi River Valley.  This will
allow for more southerly low level flow over the region, and
hotter high temperatures in the mid to upper 90s most places.
There will still be a supply of low level moisture, so
thunderstorms will likely continue through the week, but mainly
over the higher terrain.

Models are similar through the beginning of the weekend, but diverge
into early next week on whether we keep more of the upper ridge over
us, or deep easterly flow returns.  For now, will split the
difference which portends near to above normal temperatures and
thunderstorm chances mainly over the higher terrain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     94  74  96  74 /  10   0  20  20
Carlsbad                       93  70  92  70 /  30  10  30  30
Dryden                         96  72  98  73 /   0   0  10  10
Fort Stockton                  93  70  94  71 /  10  10  10  10
Guadalupe Pass                 87  68  87  67 /  30  20  40  40
Hobbs                          89  68  90  69 /  20  10  30  20
Marfa                          88  61  89  62 /  30  10  30  20
Midland Intl Airport           95  73  96  74 /  10   0  10  20
Odessa                         95  73  96  73 /  10   0  10  20
Wink                           95  72  96  71 /  20  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 11, 2:49 AM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 AM CDT Wed Jul 11 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
249 AM CDT Wed Jul 11 2018 /149 AM MDT Wed Jul 11 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening, mainly
across the higher terrain and adjacent plains. The strongest storms
may be accompanied by heavy rainfall, localized flash flooding, gusty
winds, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.